Alert archive / West Virginia / Freeze Warnings in 2021

Freeze Warning 7, NWS Baltimore/Washington

May 13, 2021Pendleton County, West Virginia; Highland County, Virginia

NWS Baltimore/Washington issued this freeze warning at May 13, 2021, 6:50 PM EDT for Pendleton County, West Virginia; Highland County, Virginia. It took effect at May 14, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2021, 6:50 PM EDT (22:50 UTC)
In effect from
May 14, 2021, 2:00 AM EDT
Expired
May 14, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties Highland County, VA, Pendleton County, WV

The radar

The Sterling radar (KLWX), 178 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS71 KLWX 132250
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
650 PM EDT Thu May 13 2021

VAZ503-WVZ505-140700-
/O.NEW.KLWX.FZ.W.0007.210514T0600Z-210514T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
650 PM EDT Thu May 13 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Pendleton County.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ504-WVZ506-140700-
/O.NEW.KLWX.FR.Y.0005.210514T0600Z-210514T1300Z/
Eastern Highland-Eastern Pendleton-
Including the cities of Monterey, Brandywine, Franklin, Oak Flat,
Ruddle, and Sugar Grove
650 PM EDT Thu May 13 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Virginia, Eastern Highland County. In West 
  Virginia, Eastern Pendleton County.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DHOF
2 follow-up statements
535 
WWUS71 KLWX 140618
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
218 AM EDT Fri May 14 2021

VAZ503-WVZ505-141300-
/O.CON.KLWX.FZ.W.0007.000000T0000Z-210514T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
218 AM EDT Fri May 14 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Pendleton County.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ504-WVZ506-141300-
/O.CON.KLWX.FR.Y.0005.000000T0000Z-210514T1300Z/
Eastern Highland-Eastern Pendleton-
Including the cities of Monterey, Brandywine, Franklin, Oak Flat,
Ruddle, and Sugar Grove
218 AM EDT Fri May 14 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Virginia, Eastern Highland County. In West 
  Virginia, Eastern Pendleton County.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
691 
WWUS71 KLWX 141236
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
836 AM EDT Fri May 14 2021

VAZ503-WVZ505-141345-
/O.EXP.KLWX.FZ.W.0007.000000T0000Z-210514T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
836 AM EDT Fri May 14 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures continue to rise above freezing. 

$$

VAZ504-WVZ506-141345-
/O.EXP.KLWX.FR.Y.0005.000000T0000Z-210514T1300Z/
Eastern Highland-Eastern Pendleton-
Including the cities of Monterey, Brandywine, Franklin, Oak Flat,
Ruddle, and Sugar Grove
836 AM EDT Fri May 14 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures continue to rise above freezing. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this freeze warning went out at May 13, 2:46 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 13, 2:46 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu May 13 2021

.SYNOPSIS...
High pressure will gradually drift eastward from the Midwest
today and Friday before reaching the east coast by Saturday.
Mostly dry conditions and near seasonable temperatures are
expected to continue during this time. A warm front may lift
northward towards the area early next week and stall nearby.

&&

.NEAR TERM /THROUGH TONIGHT/...
An expansive area of high pressure, centered over the Great
Lakes, extending across much of the eastern half of the CONUS
continues. Aloft, a quasi-split flow continues as a string of
shortwave energy slides across our south and east, resulting in
some mid-level CU developing across the area that is expected to
diminish late tonight. Some showers have developed across
southwestern PA. However with a rather large dew point
depression, expect conditions to remain dry during this time.
Temperatures will remain just slightly below normal for this
time of year; in the mid- upper 60s to low 70s for most with 50s
in the mountains.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

A second piece of shortwave energy will slide across our south
Friday as subsidence upstream continues to produce a large
surface high across the Midwest. With the upper level jet
positioned in a NW to SE orientation across the CWA, yields the
potential for multiple waves of shortwave energy to cross the
region through Saturday. However, with the aforementioned high
to our west slowly traversing eastward during this time, should
result in mostly dry conditions continuing throughout much of
the weekend. However, cannot fully rule out a spot shower and/or
thunderstorm during this time. CAPE values are rather low;
ranging between 200-500 J/Kg with unimpressive mid-level lapse
rates, forcing, and rather low dew points in conjunction with a
lack of significant forcing. Therefore, think the potential for
any convective activity is low at this point in time, but non-
zero nonetheless. Best potential for any shower activity looks
to be mainly during the afternoon hours and along and west of
the Blue Ridge. Temperatures Friday will be a smidge higher than
today, with highs Saturday reaching the low to mid 70s across
the metros and upper 50s to low 60s over the mountains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

High pressure will relax and slide to the east Sunday. This will
allow for a mid-level disturbance from the west and a jet streak
aloft to bring a chance of showers and perhaps a thunderstorm or
two to the region Sunday afternoon and evening. Highs will be in
the 70s.

The chance for showers lingers Sunday night and Monday as a weak
surface boundary develops and meanders across our southern zones or
just to our south. The chance for any thunderstorms seems more
probable Monday afternoon with additional daytime heating and the
surface boundary nearby. Highs Monday should be in the 70s as
well.

By Tuesday and Wednesday, the front will have dropped south into
the Carolinas as an area of high pressure drops in from the north.
Cooler and drier air should accompany the high Tuesday. As the high
moves overhead Wednesday before pushing east, a return flow should
develop and allow our temperatures on Wednesday to become more
average or above average.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected to continue across the terminals through
the end of the weekend as high pressure maintains control.
Although conditions are expected to remain dry during this time,
cannot fully rule out the slight chance for an isolated shower
and/or thunderstorm Friday and Saturday mainly west of I-95.

High pressure will weaken and move east to allow for a chance of
showers or perhaps a thunderstorm Sunday. VFR conditions. Any
heavy showers could briefly reduce conditions to MVFR. Winds
generally south 5 to 10 knots. Slight chance for showers Sunday
night. Winds light and variable. A chance for showers and a
thunderstorm or two Monday. VFR could become MVFR in heavier
showers. Winds southeast 5 to 10 knots Monday.

&&

.MARINE...

Mostly quiet weather is expected to continue over the waters
through the weekend as high pressure slowly moves overhead,
before shifting offshore by Sunday. Northerly winds are expected
to continue before becoming more southerly on Sunday. Winds
should remain below SCA criteria during this time, however
cannot fully rule some isolated gusts up to 18 kts.

High pressure to our east to allow for a chance for showers and
perhaps a rumble of thunder Sunday. Slight chance to a chance
for showers and thunderstorms Sunday night and Monday. However,
no marine hazards expected at this time Sunday through Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...KLW
AVIATION...MSS/KLW
MARINE...MSS/KLW
Hazardous weather outlook, May 13, 8:38 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
838 AM EDT Thu May 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
838 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
838 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-141245-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
838 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:50 PM EDTFrost AdvisoryLWXPendleton14 hr

Nearby

Freeze Warnings in West Virginia, 2021Freeze Warnings in Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.